3 Reasons Why Naloxone is Essential to Save Lives
Naloxone, most commonly by the brand name Narcan, is a medication that works to reverse an opioid overdose. As an opioid antagonist, it rapidly attaches to opioid receptors, blocking the effects of the drug and restoring normal breathing in a person whose breathing has slowed or stopped as a result of an opioid overdose.
Naloxone is administered to people suspected to have overdosed from opioids including, heroin, fentanyl, and oxycodone. Here are reasons why Naloxone is essential.
Naloxone saves lives when administered in time
More than 70 percent of a half-million drug-related deaths worldwide are due to opioids, with 30 percent of those deaths caused by overdose. The number of deaths caused by overdose can significantly reduce, if reversed in time. In 2021, there were more than 75,000deaths caused by an opioid overdose, and according to the Centers for Disease Control and Prevention, bystanders were present in more than one in three of those cases. If those bystanders had the right tools to reverse the effects of an overdose, such as Naloxone, those deaths could have been prevented.
The World Health Organization(WHO) recognizes Naloxone
According to WHO, “naloxone can prevent death from an opioid overdose if administered in time.” Naloxone is essential in opioid overdose response and is already being used by first responders such as emergency medical technicians, paramedics, and law enforcement officers. Carrying Naloxone has been compared to carrying an Epinephrine auto-injector, best known as an EpiPen, to treat someone with severe allergic reactions.
Naloxone has two FDA-approved formulations
Naloxone comes in two forms approved by the FDA - injectable and prepacked nasal spray. The Naloxone nasal spray is a prefilled, needle-free device that non-healthcare professionals can use to reverse the effects of an opioid overdose until medical help arrives.
The opioid epidemic has become such a problem that the U.S. Surgeon General now urges the public to routinely carry Naloxone, especially family members and caregivers with loved ones and patients who are high-risk opioid users. If you have a loved one at risk of an opioid overdose, you can be trained to administer Naloxone safely.
At Communicare, we provide training to help you recognize the signs of an opioid overdose and safely administer Naloxone with confidence.